Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@jakedduck1

Sure you can get off it, just remember to get off it slowly. I never thought I’d get off Klonopin but I kept cutting it until I was taking tiny pieces very tiny pieces. It took a long time but I did it without any problems. Wishing you the best.

Jump to this post

Konipen was hard for me to get off of. How long did it take you.

REPLY
@writerelh

I am on day 5 of no Effexor, and was so glad to find this discussion group and be able to see other’s experiences.
I was originally on 75mg, cut to 35.5mg and after a few days couldn’t handle the withdrawal symptoms and went back up to my original dose. After 6months I was ready to try again and went back to half dose with only a few days of withdrawal. Just last week my doctor said I could try going off it completely.
It is not easy- I have severe dizziness and sleeplessness. The brain “zaps” are intense, and I feel exhausted, but I’m determined to see this through. Today I’m very emotional and was worried my depression and anxiety symptoms were returning. After finding this thread and reading other’s similar experiences, I’m sure these are just additional withdrawal symptoms.
I’m going to cut out my caffeine intake and add more exercise until I feel better. I’m glad that I had this drug when I needed it- it truly did help me, but I don’t think I will go on it again. If my depression and anxiety returns, I will opt to try something else with less severe withdrawal symptoms.

Jump to this post

Thanks Really low today 75 and counting

REPLY
@fallenangel13

I have been on effexor since 2015 . I was put on it without being informed of anything about it and have been trying to get off ever since. My doctor won't help me so I am fixing to go cold turkey. It's getting more depressing being on it than it's worth. I have read what everyone has posted and all great if you have a doctor willing to help. Good luck to you all.

Jump to this post

Careful   Come off it s l o w l y 

REPLY
@jakedduck1

Sure you can get off it, just remember to get off it slowly. I never thought I’d get off Klonopin but I kept cutting it until I was taking tiny pieces very tiny pieces. It took a long time but I did it without any problems. Wishing you the best.

Jump to this post

Thanks for the info

REPLY
@jakedduck1

Sure you can get off it, just remember to get off it slowly. I never thought I’d get off Klonopin but I kept cutting it until I was taking tiny pieces very tiny pieces. It took a long time but I did it without any problems. Wishing you the best.

Jump to this post

@121314
Hi!
I can bet it is hard for you. My understanding is that Colonapen is a go to drug that you take when your regular meds aren't enough and you are having an anxiety attack. It is not meant to be taken on an on-going basis.
I am not in the medical field, but I do suggest you go to a doctor who can monitor you as you try to come off.

Good luck to you!!!!!!

Ronnie (GRANDMAr)

REPLY

@121314
Hi there, why do you have to be on Antidepressants? Are you Bipolar (although that’s not a depressive disorder, but unipolar is, as I understand it) or have schizophrenia or melancholic depression or some other type. Have you had you vitamin D checked, low D can cause depression in some people. Have you had your Thyroid and other blood tests done?

REPLY
@jakedduck1

@121314
Hi there, why do you have to be on Antidepressants? Are you Bipolar (although that’s not a depressive disorder, but unipolar is, as I understand it) or have schizophrenia or melancholic depression or some other type. Have you had you vitamin D checked, low D can cause depression in some people. Have you had your Thyroid and other blood tests done?

Jump to this post

A couple of doctors have mentioned bipolar but I’m mainly depressed with high anxiety. Had to be hospitalized recently and am still recovering. In the past, I have tested low for vitamin D but stopped taking it as I live half the year in Florida. I also take synthroid (generic). I took cytomel for over 10 years but have stopped taking it recently. Do you have a diagnosis?

REPLY
@jakedduck1

@121314
Hi there, why do you have to be on Antidepressants? Are you Bipolar (although that’s not a depressive disorder, but unipolar is, as I understand it) or have schizophrenia or melancholic depression or some other type. Have you had you vitamin D checked, low D can cause depression in some people. Have you had your Thyroid and other blood tests done?

Jump to this post

Most importantly I’m not a doctor although in the past that hasn’t precluded me from telling a couple doctors off. When I told my Dads doc his diagnosis was wrong I was proven correct in court with multiple experts. No diagnosis but I have more questions and statements for you if you don’t mind. 1…Simply moving to Florida is not going to bring your Vitamin D level into a normal range. 2…Are you tired, cold, depressed, do your joints hurt (other than arthritis) how about constipation. Can’t remember any other symptoms. You should ask your doctor first or better yet an Endocrinologist but I bet they would say you should take at least 1000IU of Vitamin D a day and that’s if you take a small dose of Synthroid. The safe amount is 4000iu a day. I take 6000iu a day because Anticonvulsants zap it out of your system. Most people have low D in this country and probably all around the world. I’m sure you know to take your thyroid alone before eating and wait at least 30 minutes before taking other pills or food. Vitamin D is essential to help calcium be absorbed into the bones. Yak at you later

REPLY
@jakedduck1

Are you positive you received all the information the pharmacy had. I can believe the terminology you state wasn’t there. When I get prescriptions I always get a relatively short bit of information but if I ask for more information I get pages. Did you ask for more information?

Jump to this post

why do I get 'duplicates' of older e mails ?

REPLY

I stopped taking effexor three weeks ago cold turkey after 10 years for depression and anxiety. It has not been a good experience to say the least. I was prescribed 150 mg per day. I was not aware of the seriousness of not taking the drug at the same time every day. I thought that I was suffering from Vertigo until I read an article about the Venaflexin. I was prescribed medication for Vertigo, but now know that I was suffering from not taking the Venaflexin as prescribed. When I got sick (fatigue, horrendous vomiting, sweats, diarrhea, brain zaps), I thought I was suffering from Vertigo I wouldn't take the effexor because I was too nauseous. It was a vicious circle. I have been withdrawing for three weeks. My doctor doesn't know. I am now taking my low dose BP pill and one 50 mg tramadol pill daily for back pain. I'm suppose to take four tramadol daily and two xanax. I'll probably have to take take the recommended dose for the tramadol (it helps) and Xanax as needed. Also having mood changes, such as anxiety and anger.

REPLY
@kanaazpereira

Welcome to Connect, @katbird and @tarsh,

I would have never thought of reducing the number of beads in the capsule as an option to wean off Effexor! Thanks so much for sharing your doctor's suggestion, @katbird.

@tarsh, you may notice that I moved your message and combined it with this existing discussion as I thought it would be beneficial for you to be introduced to the many members who have discussed their experiences while tapering off Effexor (Venlafaxine).
If you click on VIEW & REPLY in your email notification, you will see the whole discussion and can join in, meet, and participate with other members talking about their or their loved ones' experiences.
May I ask if you are starting this process on your own or with the help of your doctor?

Jump to this post

Hi. I am doing this with my psychiatrist's close monitoring. down by 37.5 every 2 weeks if i can handle it. Currently im on 300mg.

REPLY

@terra

I want to welcome you to the Mayo Connect online community. I am a Volunteer Mentor and am not a medical professional. I share information, ideas, my personal experience, and support for members. I am alarmed by your post that you have gone off Effexor cold turkey. Please go back to your dosing schedule and read the information below:

I have copied a post from another community member who has been through the withdrawal process. Please take her seriously.

"@fallenangel13
DO NOT GO COLD TURKEY. DO NOT!
Click on my name and read my first post. That is what is waiting for you if you do. I had a mini stroke by doing that before I found this site.
I am an RN. I am aware that relationships can be complicated between doctors and patients but something doesn't feel right here.
If your doc won't help you, find one who will. There are plenty of docs and PA's out there.
Smiling at you, Bright Wings" (click on @brightwings )brightwings

I also recommend that you contact your pharmacist about how to withdraw from Effexor. This drug has dangerous and hard withdrawal symptoms so please get help. Contact your doctor as well and let him know what you are doing.

Gailb
Volunteer Mentor

REPLY
Please sign in or register to post a reply.